What Are the Symptoms of Antipsychotic Withdrawal?

B. Miller

The symptoms of antipsychotic withdrawal can be quite unpleasant for the person experiencing them. Though most doctors will assist patients in gradually "stepping down" their dosage in order to minimize the effects, people coming off antipsychotic drugs will typically experience at least a few weeks of symptoms before they resolve. Most commonly, these include digestive troubles and sleep problems; this might include nausea and/or vomiting, and find it difficult to fall asleep at night. In extreme cases, antipsychotic withdrawal can actually cause symptoms of psychosis, such as hallucinations or psychotic breaks, making it much more difficult to discontinue the medication.

Withdrawal from antipsychotics may ironically cause symptoms of psychosis.
Withdrawal from antipsychotics may ironically cause symptoms of psychosis.

It is important for anyone on antipsychotic medication to only discontinue or step down the medication dosage under the guidance of a doctor. Under no circumstances should an individual simply stop taking this type of medication, as this can be very dangerous. A doctor will be able to monitor the antipsychotic withdrawal symptoms, and adjust the dosage to step it down more gradually in order to minimize the negative effects.

Diarrhea is one possible symptoms of withdrawal from antipsychotics.
Diarrhea is one possible symptoms of withdrawal from antipsychotics.

Nonetheless, individuals should expect some antipsychotic withdrawal symptoms even with a gradual dosage reduction. The most common and immediate are effects on appetite, digestion, and sleep. Many people find that they lose their appetite and experience nausea, vomiting, or diarrhea. Insomnia is also quite common. A number of people will also experience intense, brief headaches that are often described as being similar to lightning storms in the brain. Combined with all of this, people will often experience a feeling of dizziness and lightheadedness, as well as an overall feeling of shakiness, sometimes with more pronounced tremors in the extremities or on the face.

It can take months to fully and safely wean off antipsychotic medications.
It can take months to fully and safely wean off antipsychotic medications.

In addition to all of these physical antipsychotic withdrawal symptoms, additional mental symptoms are somewhat common as well. Some will experience severe mood swings. Others will hallucinate or experience brief episodes of psychosis; it can then be a challenge for the doctor to determine if these symptoms are being caused by the antipsychotic withdrawal or the original mental illness.

Hallucinations may occur when someone is trying to withdraw from antipsychotics.
Hallucinations may occur when someone is trying to withdraw from antipsychotics.

It can take many months for a patient to be completely taken off antipsychotic medication for all of these reasons. In many cases, the symptoms will almost completely disappear within a few weeks, but it is important for patients to be carefully monitored by a physician and caregivers during this critical time. This will help to ensure that the patient does not present any danger to himself or others.

Digestive troubles like nausea and vomiting are common with antipsychotic withdrawal.
Digestive troubles like nausea and vomiting are common with antipsychotic withdrawal.
Sleep problems are common during antipsychotic withdrawal.
Sleep problems are common during antipsychotic withdrawal.
Antipsychotic withdrawal symptoms may include dizziness.
Antipsychotic withdrawal symptoms may include dizziness.
Brief but intense headaches may be experienced during withdrawal from anti-psychotic medication.
Brief but intense headaches may be experienced during withdrawal from anti-psychotic medication.

You might also Like

Readers Also Love

Discussion Comments

burcinc

I quit my antipsychotic cold turkey three days ago and have had severe nausea since. I've lost a few pounds because I can't eat. Even the sight of food makes me sick.

turquoise
@fBoyle-- I was on antipsychotics for over ten years when I quit and I had withdrawal symptoms much worse than yours like brain zaps, hallucinations and insomnia.

The key is reducing the dose very, very slowly. When you start experiencing withdrawal effects that are debilitating, you can return to the previous dose for a day or two before attempting to reduce the dose again.

Another trick I used when I was lowering my dose was to dissolve the tablet in a liter of water. You can only cut a tablet in so many pieces. But dissolving the medication in water allows you to reduce the dose in smaller amounts. This lessens the side effects.

It seriously took me close to a month to completely get off the medication. But my withdrawal effects were so serious that this is the only way I could do it.

I know that sometimes, doctors will prescribe a different medication while withdrawing from antipsychotics to help the patient deal with the withdrawal effects better. I should have asked my doctor for something at the time but I didn't think of it. You might want to do that.

fBoyle

I'm withdrawing from antipsychotic medication under the supervision of my doctor. I have been on this medication for four years. Even though I'm reducing the dose slowly, I have many withdrawal symptoms and it's making it very difficult for me. I've been experiencing severe anxiety and panic for the past few days. I've also become very depressed and hopeless very quickly.

Has anyone here successfully quit an antipsychotic medication? Do you have any suggestions to make this process easier? I really don't want to back-down and return to my regular dose.

Post your comments
Login:
Forgot password?
Register: